Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Lincoln, IL

May 18, 2004McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 18, 2004, 3:41 PM CDT for McLean County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 3:41 PM CDT (20:41 UTC)
Expired
May 18, 2004, 4:30 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County McLean County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 182041
SVRILX
ILC113-182130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCLEAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 430 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUDSON...OR ABOUT 11 MILES NORTH OF
  BLOOMINGTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRIDLEY
  CHENOA

DUE TO THE SLOW MOVEMENT OF THIS STORM...FLOODING OF STREETS...
UNDERPASSES...AND OTHER LOW AREAS IS POSSIBLE. DO NOT DRIVE OR WALK
THROUGH FLOOD WATERS. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4061 8910 4053 8899 4075 8861 4076 8887

$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:10 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 18, 2:10 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT TUE MAY 18 2004

.DISCUSSION...
MANY FORECAST CONCERNS IN THE SHORT TERM...ESPECIALLY THIS
EVENING/TONIGHT. SEVERE WEATHER AND HEAVY PCPN A REAL CONCERN FOR
TONIGHT. HAVE DECIDED TO ISSUE AN FFA FOR RUFFLY THE S 2/3 OF THE
CWA. AIRMASS IS VERY MOIST AND UNSTABLE WITH HIGH PRECIP WATER
VALUES. FFG VALUES ARE FAIRLY HIGH BUT IM CONCERNED ABOUT TRAINING.
MAIN SEVERE WEATHER THREAT APPEARS TO BE FROM HAIL AND HIGH WINDS
THIS AFTERNOON/EVENING. IN THE LONGER TERM...FRONTAL LOCATION AND
PCPN CHANCES CONTINUES TO BE THE MAIN PROBLEM. WARM AND RATHER HUMID
CONDITIONS TO PREVAIL WITH A SLIGHTLY COOLER DAY POSSIBLE BY NEXT
TUE.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN MCC/MCV OVER MO IS
MOVING EAST AND INTO THE AREA. COLD FRONT HAS SLOWLY SAGGED SOUTH
AND IS SLICING THRU THE N-CENTRAL PORTIONS OF THE CWA. STORMS HAVE
RAPIDLY DEVELOPED EARLY THIS AFTERNOON ALONG THE FRONT AS WELL AS
COMING FROM THE MORE WESTERN MCV ACTIVITY. TO COMPLICATE MATTER A
SHARP LAKE FRONT BREEZE HAS PUSHED DOWN CLOSE TO THE AREA FROM LAKE
MI. MOST ALL OF THE CWA IS UNDER A SVR WATCH UNTIL 7 PM. GOING WITH
A BIT OF A MODEL BLEND FOR THIS FCST PACKAGE. GFS QPF LOOKS LIKE ITS
SUFFERING FROM CONVECTIVE FEEDBACK TONIGHT...HOWEVER IT HAS BEEN
CONSISTENT WITH A BIG QPF BULLSEYE OVER OUR SOUTH-CENTRAL ZONES
TONIGHT AND THE M-ETA IS SIMILAR JUST WITH LIGHTER AMOUNTS.

RAISED POPS TO CATEGORICAL TONIGHT ACROSS CENTRAL-SOUTH ZONES AND
LIKELY IN THE NORTH. EXPECT THERE MAY BE A BIT OF A SHARP CUTOFF TO
THE PCPN THE FURTHER NORTH ONE GOES AND AS THE NIGHT PROGRESSES.
DEWPOINTS ARE HIGH AND EXPECT OVERNIGHT LOWS TO STAY PRETTY MILD
AGAIN TONIGHT. AS MENTIONED ABOVE MAIN CONCERNS TONIGHT ARE FOR
HEAVY RAINS AND SVR THREAT. EXPECT FRONT TO MAKE IT TO A LITTLE
SOUTH OF I-70 TONIGHT BEFORE BECOMING STATIONARY. EXPECT THE FRONT
TO LIFT BACK NORTHWARD AGAIN TOMORROW.

FOR TOMORROW WILL CONTINUE WITH LIKELY POPS CENTRAL AND SOUTH IN THE
MORNING TAPERING DOWN TO CHC POPS CWA WIDE BY AFTERNOON AS THE FRONT
LIFTS BACK NORTHWARD. TEMPS CONTINUE MILD TO WARM AS THE FRONT LIFTS
BACK UP THROUGH THE AREA BUT IT MAY BE A COOL DAMP MORNING ESP IN
THE MORE NORTHERN ZONES. FRONT EXPECTED TO BE JUST NORTH OF THE CWA
BY TOMORROW NIGHT-NEAR I-80. KEPT LOW CHC POPS IN THE NORTH FOR THE
BOUNDARY AND ONLY SLIGHT CHC OR NONE FURTHER SOUTH.

ON THURSDAY THE MODELS BEGIN TO DIVERGE A LITTLE BIT ON FRONTAL
PLACEMENT. GFS A LITTLE FURTHER NORTH THAN THE ETA. THIS TREND
CONTINUES ON INTO FRI AND SAT. WILL LEAN A LITTLE MORE TOWARD THE
SLIGHTLY FURTHER SOUTH ETA AND ECMWF ALTHOUGH THE IMPACT ON THE
SENSIBLE WEATHER WILL NOT BE THAT GREAT. KEPT LOW CHC POPS FAR NORTH
AND LITTLE OR NO MENTION OF PCPN ELSEWHERE FOR THU AND THU
NIGHT.

LONG TERM...FRIDAY THROUGH TUESDAY...
EXTENDED MODELS STILL CONTINUING TO STRUGGLE WITH THE FRONTAL
PLACEMENT THRU THE PERIOD. GFS FURTHER NORTH EARLY IN THE
PERIOD...THAN THE ECMWF AND HPC GUIDANCE. LEANING TOWARD A SLIGHTLY
FURTHER SOUTH PLACEMENT OF THE BOUNDARY. THIS ARGUES FOR KEEPING LOW
CHC POPS ON FRIDAY ACROSS THE NORTHERN PORTIONS OF THE CWA AND DRY
FURTHER SOUTH. KEPT SAT DRY THINKING THE BOUNDARY WILL STILL BE TO
THE NORTH OF THE AREA. BY SUNDAY THE FRONT BEGINS TO PUSH SOUTHWARD
AGAIN TOWARD THE AREA...KEPT LOW CHC POPS GOING FOR THE WHOLE CWA
SUNDAY. BOUNDARY ON TOP OF US MONDAY...BUT ONCE AGAIN IT APPEARS
THAT THE FRONT WONT MAKE IT TO FAR TO THE SOUTH AND WILL STILL BE IN
THE AREA COME TUESDAY. KEPT CHC POPS GOING THROUGH TUE.

WILL ISSUE FFA SHORTLY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM FOR ALL BUT
KNOX...STARK...AND MARSHALL COUNTIES.

FLASH FLOOD WATCH WILL BE IN EFFECT FOR TONIGHT MAINLY EAST AND
SOUTH OF THE IL RIVER.
&&

HALL
Hazardous weather outlook, May 18, 11:00 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE MAY 18 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-191100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1100 AM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A SLOW MOVING FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH ACROSS CENTRAL
ILLINOIS THIS AFTERNOON AND EVENING...AND REACH NEAR INTERSTATE 70
BY MIDNIGHT. THIS FRONT COLLIDING WITH A WARM...MOIST AND UNSTABLE
AIR MASS WILL PRODUCE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE ACROSS
CENTRAL AND SOUTHEAST ILLINOIS. THE PRIMARY THREAT WITH THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A FRONTAL BOUNDARY WILL REMAIN ACROSS CENTRAL ILLINOIS WEDNESDAY AND
THEN LIFT NORTHWARD ON THURSDAY. THIS BOUNDARY WILL CONTINUE TO
INTERACT WITH WARM...MOIST AIR AND PRODUCE PERIODS OF THUNDERSTORMS
THROUGH MOST OF THE WEEK. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS COULD BECOME SEVERE WEDNESDAY ACROSS ALL OF CENTRAL
ILLINOIS...AND AGAIN ON THURSDAY NORTH OF INTERSTATE 72.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN/HUETTL

In the hours before

Local storm report, May 18, 2:28 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
228 PM CDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MAHOMET                 40.19N 88.40W
05/18/2004  0.75 INCH        CHAMPAIGN          IL   CO-OP OBSERVER

            REPORTED AT I-74 EXIT 172.

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:27 PM CDTSevere Thunderstorm WarningILXMorgan63 min
May 18, 1:43 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt62 min
May 18, 1:58 PM CDTFlash Flood WarningILXDeWitt6 hr
May 18, 3:43 PM CDTSevere Thunderstorm WarningILXMcLean47 min
May 18, 4:43 PM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford62 min
May 18, 4:45 PM CDTFlash Flood WarningILXPeoria4 hr
May 18, 4:53 PM CDTSevere Thunderstorm WarningILXChristian, Shelby52 min
May 18, 5:08 PM CDTTornado WarningILXTazewell, Woodford52 min
May 18, 5:35 PM CDTTornado WarningILXTazewell, Woodford25 min
May 18, 5:40 PM CDTSevere Thunderstorm WarningILXMcLean65 min
May 18, 6:11 PM CDTTornado WarningILXMcLean64 min
May 18, 6:24 PM CDTFlash Flood WarningILXMcLean3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.